- Health Library
- PetMD U
If your pet is alert and well hydrated, hospitalization may not be required. Otherwise, it is vital that the dog's bodily fluids and electrolytes are restored immediately, especially if it is lethargic or vomiting. Your veterinarian will also begin insulin therapy to reverse the high levels of sugar and ketone bodies in the blood, as well as reduce the elevated acid levels. Glucose levels will be checked every one to three hours to monitor response of the treatment. Low level of potassium in the blood (hypokalemia) is another life-threatening complication associated with this type of diabetes, which is rectified with potassium supplementation.
Unfortunately, the long-term prognosis for dogs with diabetic ketoacidosis is very poor. You will need to be extra vigilant of your dog during the treatment and recovery period. Look for untoward symptoms -- weight loss, vomiting, skin yellowing -- and call your veterinarian immediately if they should occur.
Follow the veterinarian's guidelines for dosage and timing of the insulin shots, and do not stop administering the medication without prior consent of your veterinarian. He or she will brief you about correct administration of insulin and other medicines.
A medical condition involving excessive thirst
The prediction of a disease’s outcome in advance
The product of protein being metabolized; can be found in blood or urine.
An in-depth examination of the properties of urine; used to determine the presence or absence of illness
A medical condition in which the products of the metabolism of fat is found in the urine
The term for a quick heartbeat
The product of metabolism of fat; may also be referred to as bodies of ketone or ketone bodies
Lower levels of potassium in the blood than normal
The condition of having urea and other nitrogenous elements in an animal's blood.
A body temperature that is too low
A hormone created by the pancreas that helps to regulate the flow of glucose
A condition in which the skin becomes yellow in color as do the mucous membranes; this is due to excess amounts of bilirubin.
An allergic disorder that results in difficulty breathing.